Michigan, 2018Winter Storm and Winter Weather in Michigan, February 24 to 25, 2018
February 24 to 25, 2018 · NWS MQT · 13 events in 13 counties and zones
A storm system originating over the Southern Rockies lifted across the Upper Great Lakes and brought moderate to heavy snow to the west half of Upper Michigan from the evening of the 24th into the 25th. P.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system originating over the Southern Rockies lifted across the Upper Great Lakes and brought moderate to heavy snow to the west half of Upper Michigan from the evening of the 24th into the 25th. Some light freezing rain was also reported over mainly south central and eastern portions of the U.P.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 24, 7:03 AM EST, 57 minutes earlier.
Area forecast discussion, Feb 24, 7:03 AM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
703 AM EST Sat Feb 24 2018
.SHORT TERM...(Today and tonight)
Issued at 522 AM EST SAT FEB 24 2018
...Winter storm to impact Upper Michigan tonight into Sunday...
Shortwave over the southwest CONUS as noted on water vapor imagery
is fcst to lift ne into the Upper Great Lakes late tonight and early
Sunday bringing the potential for moderate to heavy snow and some
minor ice accumulation to much of Upper Michigan.
Today, sfc high pressure will dominate the area resulting in dry
conditions and light winds across Upper Mi today. Skies will be
sunny at least through the morning hours, but then mid-upper clouds
will gradually increase from the southwest ahead of the approaching
storm system organizing over the southern/central Plains. Max temps
will be above normal with highs in the lower to mid 30s.
Models show lee cyclogenesis taking place over the southern Rockies
today with rapid deepening of the sfc low this afternoon and tonight
in coupled upper jet structure as the approaching shortwave takes on
a negative tilt. Model consensus indicates sfc low deepening to
around 988 mb over central Upper Mi late tonight. Consensus track of
the 850 mb low for all models except the NAM suggests heaviest qpf
(in excess of .5 inch) and snowfall should occur over western Upper
Mi. SREF data also support heavier qpf/snowfall over the western
counties of the U.P. With the system expected to move through
quickly we are expecting only a 6-8 hr window for the heaviest pcpn,
and with SLRs expected of 12/13-1 still expecting 5-8 inches of wet
heavy snow over the western counties beginning late evening into
early morning Sunday. Snow amounts will taper off slightly heading
east into Baraga, Iron, Marquette and Dickinson as qpf amounts will
be closer to .4 inch and SLRs closer to 11/10-1 resulting in
snowfall amounts more in the 3-5 inch range. Pcpn becomes a bit
more mixed heading into the east half of the U.P in the warm sector
of the sfc low so expect snow amounts in the 1-4 inch range with
some minor ice accumulation possible over the east half.
Bottom line as far as headlines: Decided to go with a winter storm
warning for wet heavy snow in Gogebic, Ontonagon, Northern Houghton
and Keweenaw counties beginning late evening into Sunday morning and
have issued advisories for all the rest of the counties for moderate
wet snow and possible minor ice accumulation late this evening into
Sunday morning. As the storm lifts rapidly ne of Lake Superior,
strong winds on its southern periphery will impact the Keweenaw on
Sunday, so in addition to the winter storm warning, a wind advisory
has been issued for the Keweenaw on Sunday as well.
.LONG TERM...(Sunday through Friday)
Issued at 522 AM EST SAT FEB 24 2018
...Winter storm exits early on Sun but strong winds are a concern
into Sun evening...
Low pressure that causes heavy snow and mixed precipitation moves
out quickly to the north of Lk Superior on Sun morning. Most
meaningful precip will be finished by 14z/9 am ET over northern
Upper Michigan. As low deepens to 985mb by time it reaches James Bay
late Sun morning, attn will turn to very strong west winds
developing across especially the Keweenaw Peninsula. Though cold air
advection is modest and there is really no isallobaric component to
the winds, forecast soundings indicate mixed layer winds will easily
reach 35 kts with 40-45 kts likely in gusts. Enough confidence to go
ahead and issue a wind advisory for Keweenaw for Sun. Main impact
could be possible downed tree limbs as the winds interact with
objects still covered in heavy/wet snow that occurs tonight.
Sporadic power outages could occur. Elsewhere, west winds will
become breezy and there may even be peak gusts toward 40 mph along
rest of the Lk Superior shoreline and also closer to Lk Michigan.
Any breaks in the clouds developing on Sun will help stronger winds
mix down to the sfc. Some light snow showers may linger over the
Keweenaw but don't think blowing snow will be bigger issue as temps
rising into the 30s will make the snow on the ground wetter and not
prone to blowing around.
Rest of long term pretty quiet, but will have to keep focus on late
Wed night into Thu as there are indications another stronger storm
system could affect the Upper Great Lakes region. Previous EC showed
total qpf with that system over 2 inches. That is qpf, not snow. So
if that was even 10:1 snow, we would be looking at a major snowstorm.
00z EC backed off of this solution considerably. Recent GFS and GEM
model runs indicated well developed/deep low pressure system will
bring swath of very heavy precip across WI and lower MI and possibly
into at least southern forecast area. GEFS probabilities also
suggest a sharp gradient in qpf from north to south across the
region with decent probabilities showing up of 1+ inches of qpf in
the max axis of the system. Guess that suggests the 12z/23Feb EC
showing over 2 inches of qpf may not be too unrealistic. Early for
sure, but this time frame certainly bears watching.
With the active pattern continuing mostly due to larger scale
troughing over western half of Conus, temps through the long term
should end up at or above normal. Early this week could see daytime
temps pushing past 40F especially on days there is decent sunshine.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 656 AM EST SAT FEB 24 2018
MVFR/IFR cigs at TAF sites will gradually scatter out later this
morning, leading to VFR conditions thru the rest of the day.
A fast moving low pres system will spread snow ne into Upper MI
tonight. All terminals will likely see a period of IFR to LIFR
conditions late tonight. &&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 522 AM EST SAT FEB 24 2018
Winds will remain below 15 knots, but will quickly ramp up to
easterly gales of 35 to 40 knots later tonight then become westerly
gales Sunday into Sunday evening as a deepening low pressure system
lifts across the Upper Great Lakes region. High-end gales look
likely for Sunday behind the exiting system. Winds will fall below
30 knots by Monday morning and remain so through the first half of
the week.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Weather Advisory from 11 PM EST /10 PM CST/ this evening
to 7 AM EST /6 AM CST/ Sunday for MIZ004-005-010>013-084.
Winter Weather Advisory from 1 AM to 7 AM EST Sunday for MIZ006-
007-014-085.
Winter Storm Warning from midnight tonight to 10 AM EST Sunday
for MIZ001-003.
Wind Advisory from 10 AM to 7 PM EST Sunday for MIZ001-003.
Winter Storm Warning from 10 PM EST /9 PM CST/ this evening to 7
AM EST /6 AM CST/ Sunday for MIZ002-009.
Lake Superior...
Gale Warning from 1 AM Sunday to 1 AM EST Monday for LSZ266-267.
Gale Warning from 9 AM EST /8 AM CST/ Sunday to 1 AM EST
/midnight CST/ Monday for LSZ162-263>265.
Lake Michigan...
Gale Warning from 7 AM to 7 PM EST Sunday for LMZ248-250.
&&
SHORT TERM...Voss
LONG TERM...JLA
AVIATION...Voss
MARINE...JLAHazardous weather outlook, Feb 24, 5:45 AM EST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
545 AM EST Sat Feb 24 2018
MIZ001>007-009>014-084-085-251200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
545 AM EST Sat Feb 24 2018 /445 AM CST Sat Feb 24 2018/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
A quick moving winter storm system will affect Upper Michigan
tonight. Expect heavy snow over western Upper Michigan, with a
wintry mix of snow, sleet and freezing rain across central Upper
Michigan. Winter storm warnings and winter weather advisories have
been posted. See the latest winter weather message for complete
details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Wintry precipitation will diminish quickly on Sunday morning
though some light snow will linger over the Keweenaw through the
day. West winds will become strong and gusty late Sunday morning
through early Sunday evening, especially on the Keweenaw Peninsula
where a wind advisory will be in effect on Sunday. See the latest
weather message for more details.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
at our webpage, Facebook page, or on Twitter.
LSZ162-240>251-263>267-251200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
545 AM EST Sat Feb 24 2018 /445 AM CST Sat Feb 24 2018/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
Easterly gales to 35 knots are expected tonight, especially over
the east half of Lake Superior. Gale warnings have been posted.
See the latest Marine Weather Message for more details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Westerly gales to 45 knots are expected over most of Lake Superior
on Sunday before diminishing to gales to 35 knots Sunday evening
and below gales late Sunday night. Gale warnings have been posted.
See the latest Marine Weather Messages for further details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-251200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
545 AM EST Sat Feb 24 2018
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Southwesterly gales of 40 to 45 knots are expected Sunday into
Sunday evening. Gale warnings have been posted. See the latest
Marine Weather Messages for further details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
JLA
Winter Storm, Keweenaw
- When
- February 24, 8:00 AM EST to February 25, 8:00 AM EST
- Where
- Keweenaw forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
The observer in Copper Harbor measured seven inches of snow in 24 hours. Most of the snow fell from the evening of the 24th into the morning of the 25th.
Winter Weather, Southern Houghton
- When
- February 24, 8:00 AM EST to February 25, 8:00 AM EST
- Where
- Southern Houghton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The observer in Covington measured five inches of snow in 24 hours. Most of the snow fell in the early morning of the 25th.
Winter Storm, Ontonagon
- When
- February 24, 7:00 PM EST to February 25, 7:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
An estimated six inches of wet snow fell in the vicinity of Paulding over a 12-hour period.
Winter Storm, Northern Houghton
- When
- February 24, 8:00 PM EST to February 25, 2:00 PM EST
- Where
- Northern Houghton forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The Houghton County Sheriff reported an estimated six inches of snow in two and half hours at Calumet early on the 25th. There was another report of five inches of snow in five hours at Chassell. The Redridge observer measured six inches of snow in 18 hours although most of that snow fell during the early morning of the 25th.
Winter Storm, Gogebic
- When
- February 24, 9:00 PM CST to February 25, 6:00 AM CST
- Where
- Gogebic forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
The observer in Watersmeet measured six inches of wet snow in approximately nine hours.
Winter Weather, Delta
- When
- February 24, 11:00 PM EST to February 25, 8:00 AM EST
- Where
- Delta forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
Observers from Escanaba to Garden Corners reported light freezing rain and icy roads early morning on the 25th.
Winter Weather, Alger
- When
- February 24, 11:00 PM EST to February 25, 2:00 AM EST
- Where
- Alger forecast zone
- Reported by
- Social Media
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
There were social media reports of freezing rain and snow in Munising with slippery roads early on the 25th.
Winter Weather, Iron
- When
- February 24, 10:00 PM CST to February 25, 1:00 AM CST
- Where
- Iron forecast zone
- Reported by
- Social Media
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
There was a report of four inches of wet snow in three hours at Iron River. Sleet mixed in with the snow at times.
Winter Weather, Dickinson
- When
- February 24, 10:00 PM CST to February 25, 6:00 AM CST
- Where
- Dickinson forecast zone
- Reported by
- Social Media
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
There were social media reports of four inches of wet snow in 5-6 hours at Felch, Kingsford and Iron Mountain.
Winter Weather, Baraga
- When
- February 24, 11:30 PM EST to February 25, 4:30 AM EST
- Where
- Baraga forecast zone
- Reported by
- Social Media
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
Social media reports from Keweenaw Bay to Aura to Three Lakes measured four to five inches of wet snow in five hours.
Winter Weather, Menominee
- When
- February 24, 11:00 PM CST to February 25, 2:00 AM CST
- Where
- Menominee forecast zone
- Reported by
- Social Media
- Coordinates
- 45.525, -87.510 (the zone’s center; the record gives no point)
There were social media reports of freezing rain and slippery roads in Menominee during the early morning of the 25th.
Winter Weather, Marquette
- When
- February 25, 12:00 AM EST to 6:00 AM EST
- Where
- Marquette forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
Spotters reported a fairly widespread three to four inches of wet snow over a 5-6 hour period on the morning of the 25th.
Winter Weather, Luce
- When
- February 25, 1:00 AM EST to 6:00 AM EST
- Where
- Luce forecast zone
- Reported by
- Public
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
There was a public report of two tenths of an inch of freezing rain early on the 25th which coated trees, roads and power lines in McMillan.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, February 24 to 25, 20181 death · 9 injured · $7.2 million · EF2 · 15 events
- Tornadoes and Flash Flooding in Kentucky, February 24 to 25, 20181 death · 1 injured · $2.2 million · EF2 · 48 events
- Tornadoes and Flash Flooding in Arkansas, February 24, 20181 death · 1 injured · $2.3 million · EF2 · 12 events
- Tornadoes and Damaging Winds in Tennessee, February 24, 20182 injured · $8.2 million · EF2 · 16 events
- Tornadoes and Flash Flooding in Ohio, February 24 to 25, 20181 death · $187,000 · EF1 · 15 events
- Tornado in Missouri, February 24, 20185 injured · $2.0 million · EF2 · 1 event
- Tornadoes and Flash Flooding in Missouri, February 24 to 28, 20182 injured · $777,000 · EF2 · 10 events
- Tornadoes and Flash Flooding in Tennessee, February 24 to 25, 20183 injured · $2.5 million · EF1 · 18 events
- Cold in Minnesota, February 24 to 25, 20181 death · 1 event
- Tornado and Flash Flooding in Arkansas, February 24, 2018$102,000 · EF0 · 18 events
- Flash Flooding and Damaging Wind in Indiana, February 24, 2018$112,000 · 52 kt wind · 3 events
- Flash Flood and Damaging Winds in Mississippi, February 24 to 25, 2018$60,000 · 55 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739565, 739567, 739566, 739563, 739564, 739568, 739570, 739573, 739574, 739572, 739569, 739575, 739571.